Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2003, 12:54 AM CDT for Kossuth County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 12:54 AM CDT (05:54 UTC)
- Expired
- Jul 4, 2003, 1:55 AM CDT
- In force
- 61 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -708 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 040554 SVRDMX IAC109-040655- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1255 AM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOSSUTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 155 AM CDT * AT 1251 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 18 MILES WEST OF SWEA CITY TO 17 MILES SOUTHWEST OF WHITTEMORE...OR FROM 30 MILES NORTHEAST OF SPENCER TO 29 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WHITTEMORE AROUND 110 AM... NEAR SWEA CITY AROUND 120 AM... NEAR ALGONA MUNICIPAL AIRPORT AROUND 125 AM... NEAR BANCROFT AROUND 130 AM... NEAR LEDYARD AROUND 135 AM AND NEAR LAKOTA AROUND 140 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. LAT...LON 4349 9444 4291 9443 4293 9399 4349 9399 COGIL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:09 PM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, Jul 3, 3:09 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 309 PM CDT THU JUL 3 2003 ACTIVE START TO JULY 4TH WEEKEND XPCD WITH TSTMS BEING PRIMARY FOCUS...AND ASSOCD OUTFLOW COULD CAUSE PROBLEMS WITH TEMPS TOO. CURRENT SCENARIO HAS JET MAX AHD OF TROF FM NRN PLAINS INTO CANADA. WEAK SHRV NOTED ACRS CNTRL RCKYS MOVG INTO PLAINS. VISIBLE/WV STLT IMAGERY SHOWING INCRG UVM AHD OF FEATURE AND WL LIKELY HELP INITIATE MCS TO OUR W OVNGT. 19Z SFC ANLYS SHOWS CNVGNC WITH OLD OUTFLOW BNDRYS AND LRGR SCALE TROFS FM WI INTO W CNTRL IA AND NRN NE. EVAPOTRANSPIRATION PRODUCING DWPNTS WELL INTO THE 70S ALG AND AHD OF CNVGNC ZNS RESULTING IN STG THETA-E POOLING. XPC CAP TO HOLD OFF DVLP OVR WRN SXNS TIL TNGT. ERN SXNS A BIT MORE PROBLEMATIC. ALTHOUGH MLCAPES/CIN NOT AS IMPRESSIVE...SBCAPES INVOF KALO APCHG 5000 J/KG WITH LTL CIN. STLT TRENDS SHOWING CU DMSHG HWVR SO UNLESS TRENDS CHG WL FOLLOW LEAD OF MLCAPE/CIN INFO AND KEEP THIS EVE DRY XCP FOR ISOLD ELEVATED SHWRS/TSTMS THAT FORMED SW. BETTER CHCS MAY BE FARTHER E. MDLS FAIRLY SIMILAR WITH PROGRESSION OF IA WX NEXT SVRL DAYS...ALTHOUGH GFS CONTS TO SUFFER FM AT LEAST SOME FEEDBACK. AFOREMENTIONED PLAINS SHRT WV SHOULD IGNITE MCS OVNGT SPREADING INTO IA EARLY FRI IN CONJUCTION WITH WEAK/MOD LOW LVL JET FOCUSED TWRD NE/IA BORDER AND LOW LVL CNVGNC AFT 09Z. SHOULD SEE MRNG MCS AND PSBL REDVLPMT FRI AFTN AS TROF/FNT LAYS OUT ACRS HEART OF IA. AMT OF RECOVERY TIME WL BE KEY TO HOW BAD AFTN TSTMS BCM. BOTH ETA/GFS SHOW CNVNG AND HIGH INSTABILITY ACRS SRN SXNS LATE AFTN. FEEL EITHER MRNG OR AFTN ROUND COULD BE SVR SO ADD ADDED SVR/HVY RAIN MENTION PER SPC MOD RISK OTLK. FNT THEN MOVES ONLY SLOWLY SWD SO HAVE KEPT CHCS GOING CNTRL/SRN PTNS FRI NGT AND SAT. MORE CHCS SAT NGT AS WRM ADVCTN SURGES NEWD AGN. NO SGFNT COOLER AIR PUSH BHND FNT SO HAVE COOLED TEMPS A FEW DEGREES OVR NEXT SVRL DAYS...BUT NO TOO MUCH...ESSENTIALLY FOLLOWING GUIDANCE COMPROMISE. WL HAVE TO WATCH TEMPS TMRW. IF CONVECTION OR OUTFLOW FAILS TO DVLP...MID SHIFT MAY HAVE TO ISSUE HEAT ADVY. MED RANGE MDLS IN GOOD AGREEMENT INTO EARLY NEXT WEEK BUT DVRG SPCLLY BY WED. BY THIS TIME ECMWF IS MORE PROGRESSIVE PUSHING UPR LVL RDG INTO NRN PLAINS WHILE OTHER MDLS SHOW LESS AMPLIFIED SOLUTIONS. GFS AND CANADIAN ENSEMBLES SUGGEST A BIT FASTER MOVMT THAN OPERATION RUNS WOULD TEND TO AGREE WITH NCEP FAVORING JUST A BIT FASTER THAN RECENT GFS RUNS. THIS LEADS TO CHCS SUN...MAINLY DRNG THE MRNG...DUE TO LINGERING NIGHTTIME CONVECTION AND ALSO ALG APCHG CDFNT LATE IN THE DAY. FNT THEN PUSHES EVER SO SLOWLY SWD ACRS IA LEADING TO CHCS FA WIDE SUN NGT...AND THEN MON AND MON NGT CNTRL/SRN PTNS. LOOKS LIKE SUFFICIENT CNVGNC AND ISENT LIFT WITH LOW LVL JET FOR EITHER SFC BASED OR NOCTURNAL DVLPMT RESPECTIVELY. NRN PLAINS HIGH PRESSURE SHOULD THEN GIVE US A BREAK TIL APCH OF TROF OR WEAK FNT FM W TWRD DAY 7. CONFIDENCE NOT HIGH ENOUGHT TO PUSH POPS ABV CLIMO HWVR SO HAVE LEFT DRY FOR NOW. TEMPS SHOULD BE CLOSE TO CLIMO THRU PD BUT GENERALLY RAISED A FEW DEGREES TO ACCT FOR COOL BIAS IN MOS. .DSM...NONE SMALL
Hazardous weather outlook, Jul 3, 5:57 AM CDT, 18 hours 57 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 557 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES THIS AFTERNOON IN THE MID 90S WILL COMBINE WITH DEWPOINTS AS HIGH AS THE MID 70S TO PRODUCE HEAT INDICES AROUND 105 DEGREES FOR SEVERAL HOURS...MAINLY ALONG AND WEST OF A LINE FROM STORM LAKE TO LAMONI. A COLD FRONT WILL MOVE INTO IOWA TONIGHT AND PROVIDE THE FOCUS FOR ANOTHER ROUND OF THUNDERSTORMS. A FAST MOVING LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS NORTHERN IOWA LATE TONIGHT...WITH THE POTENTIAL FOR DAMAGING WINDS AND ISOLATED LARGE HAIL. THERE IS A MODERATE RISK FOR SEVERE WEATHER NORTH OF HIGHWAY 20. THUNDERSTORMS COULD PRODUCE SEVERAL INCHES OF RAIN THURSDAY NIGHT INTO EARLY FRIDAY MORNING NORTH OF HIGHWAY 20...WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING OVER THE NORTHERN HALF OF CENTRAL IOWA...WITH A CONTINUED THREAT FOR SEVERE STORMS AND HEAVY RAIN...DIMINISHING THROUGH THE COURSE OF THE MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM MIDDAY FRIDAY INTO FRIDAY NIGHT AS THE COLD FRONT SAGS INTO SOUTHERN IOWA. A FEW STORMS COULD BE SEVERE...MAINLY SOUTH OF HIGHWAY 30...WITH DAMAGING WINDS...ISOLATED LARGE HAIL...AND LOCALLY HEAVY RAIN. THIS SCENARIO...AND THE MOST FAVORED AREAS FOR SEVERE WEATHER AND FLASH FLOODING...COULD CHANGE DEPENDING ON HOW THE CONVECTION EVOLVES THURSDAY NIGHT AND EARLY FRIDAY...AND THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD STAY INFORMED WITH THE LATEST FORECASTS. ACTIVE WEATHER WILL RESUME LATE SATURDAY NIGHT THROUGH TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL IOWA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY...AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH TO HIGHWAY 34. ACTIVATION IS POSSIBLE AGAIN FRIDAY OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 54 min |
| Jul 4, 12:24 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 51 min |
| Jul 4, 12:32 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 43 min |
| Jul 4, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 46 min |
| Jul 4, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 53 min |
| Jul 4, 1:43 AM CDT | Severe Thunderstorm Warning | DMX | Wright | 47 min |
| Jul 4, 1:48 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 42 min |
| Jul 4, 1:55 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 50 min |
| Jul 4, 2:17 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 43 min |
| Jul 4, 2:44 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 46 min |
| Jul 4, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.